Alert archive / Wyoming / Tornado Warnings in 2003
Tornado Warning 13, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 21, 2003, 1:45 PM MDT for Campbell County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2003, 1:45 PM MDT (19:45 UTC)
- Expired
- Jun 21, 2003, 2:15 PM MDT
- In force
- 30 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Campbell County, WY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 7.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -373 J/kg
- Mixed-layer LCL
- 2468 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 211945 TORUNR WYC005-212015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 144 PM MDT SAT JUN 21 2003 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... CENTRAL CAMPBELL COUNTY IN NORTHEASTERN WYOMING * UNTIL 215 PM MDT * AT 142 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO 13 MILES WEST OF GILLETTE...MOVING EAST AT 20 MPH. * THE TORNADO WILL BE NEAR... GILLETTE AROUND 210 PM MDT... MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE AREA. LAT...LON 4435 10590 4416 10588 4417 10547 4439 10549 & $$ CARSTENS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 21, 10:35 AM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 21, 10:35 AM MDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1035 AM MDT SAT JUN 21 2003 AS OF 16Z...SLOW MOVING COLD FRONT STRETCHED FROM NEAR HEI TO EFC TO EAST OF GCC. FRONT WILL CONTINUE TO SLOWLY MOVE EASTWARD ACROSS THE REST OF THE CWA THIS AFT...REACHING FAR EASTERN CWA THIS EVE. MOST NOTICIBLE WITH THE FRONT WILL BE THE DRIER AIR FILTERING IN BEHIND WITH UPPER 40S TO LOWER 50S DEWPOINTS. SEVERAL PIECES OF SHRTWV ENERGY ARE MOVING NORTHEASTWARD ACROSS THE REGION. ONE IS MOVING ACROSS EASTERN NEB AND SD RIGHT NOW. ANOTHER IS MOVING ACROSS EASTERN MT...WHILE YET ANOTHER IS MOVING INTO SOUTHWEST WY. HAVE RAISED POPS A BIT IN NE WY AND THE HILLS FOR THE AFT AS THE WAVE IN SOUTHWEST WY APPROACHES THIS AFT. SPC SLIGHT RISK FOR SEVERE WX ACROSS ENTIRE CWA LOOKS APPROPRIATE ...THOUGH THINK SLIGHTLY BETTER CHANCES MAY END UP BEING IN THE VICINITY OF THE BOUNDARY AS IT MOVES INTO CENTRAL SD LATER THIS AFT AND THIS EVE. DEWPOINTS IN THE LOW TO MID 60S AND TEMPS NEAR 90 BY LATE AFT WILL RESULT IN A VERY UNSTABLE ATMOS ACROSS SOUTH CENTRAL SD WITH CAPES NEAR 2000 J/KG AND VERY STEEP LAPSE RATES. LATEST RUC AND ETA SHOW STRONG LIFT DEVELOPING ALONG THE BOUNDARY BY 00Z. SHEAR IS STRONG ENUF FOR ISOLATED SUPERCELLS. LARGE HAIL AND STRONG WINDS WOULD BE THE MAIN THREATS AGAIN. NOT MUCH IN THE WAY OF CHANGES MADE TO THE ZONES FOR TODAY. BUMPED UP POPS IN NE WY AND THE HILLS...TWEEKED TEMPS UP A BIT IN A FEW AREAS...AND ADJUSTED WINDS WHERE APPROPRIATE AS THE FRONT MOVES THRU. .UNR...NONE. ST
Hazardous weather outlook, Jun 21, 6:59 AM MDT, 6 hours 46 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 659 AM MDT SAT JUN 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME STRONGER STORMS MAY BECOME ORGANIZED AND PRODUCE SEVERE WEATHER. THE PRIMARY THREAT WILL BE HAIL LARGER THAN 3/4 INCH DIAMETER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH THURSDAY AS A SERIES OF DISTURBANCES MOVES ACROSS THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS SATURDAY AS A COLD FRONT WILL BE MOVING THROUGH NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. 99
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:19 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 56 min |
| Jun 21, 2:12 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 63 min |
| Jun 21, 2:18 PM MDT | Tornado Warning | UNR | Campbell | 57 min |
| Jun 21, 2:50 PM MDT | Tornado Warning | UNR | Crook | 55 min |
| Jun 21, 3:40 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 65 min |
Nearby
Tornado Warnings in Wyoming, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.